Minnesota, 2021

Tornadoes and Damaging Winds in Minnesota, August 20, 2021

August 20, 2021 · NWS MPX · 4 events in 3 counties and zones

Scattered thunderstorms developed along an increasing thermal gradient across western Minnesota during the afternoon of Friday, August 20th. These storms congealed into small bow segments that produced severe wind gusts near Alexandria, and two brief tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Scattered thunderstorms developed along an increasing thermal gradient across western Minnesota during the afternoon of Friday, August 20th. These storms congealed into small bow segments that produced severe wind gusts near Alexandria, and two brief tornadoes. This area of storms continued to progress eastward during the evening and produced a few wind gusts of 30 to 40 mph with the stronger cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 20, 2:15 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 20, 2:15 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
315 PM CDT Fri Aug 20 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 315 PM CDT Fri Aug 20 2021

The main impact in the short term continues to be the risk of severe
weather this evening across Minnesota. Behind the cold front Saturday
will be a cooler and calmer day.

Friday and Friday night... The upper level wave that has been slowly
moving across the northwest CONUS will finally be moving across the
Northern Plains and Upper Midwest. The lift from this upper level
feature combine with the surface cold front will be the main forcing
mechanisms for the showers and storms expected today and tonight.
Instability has been maximized locally over western Minnesota today
where dew points have been in the 70s vs 60s farther east. This
combined with some favorable shear, especially later in the day as
the low level jet develops should allow for the chance for some
severe storms. For these reasons the SPC has a slight risk across
much of Minnesota. The risk farther east in the state is dependent
on storm mode. With a cap in place based on the 18Z MPX special
sounding convective initiation will be difficult farther east. If a
line can develop with a solid cold pool however this line could last
with a strong to severe wind threat as it moves into eastern
Minnesota. Bottom line:  severe threat greatest in western Minnesota
and could last into parts of eastern Minnesota depending on the
evolution of the storms. As we head later into the night instability
will diminish and so will the severe threat. As we head into west
central Wisconsin some rain should still fall, but thunderstorm
chances will be much lower than Minnesota as the cold front will
arrive much later.

Saturday and Saturday night... Cooler and drier air will follow the
cold frontal passage that is driving the Friday storm threat. This
will create much cooler temperatures with highs in the 70s and dew
points in the 50s. No precipitation is expected in the drier post
frontal passage air. The main impact tomorrow is that we could once
again see some gusty diurnal winds in the late morning into
afternoon and early evening before the surface begins to cool.

.LONG TERM...(Sunday through Friday)
Issued at 315 PM CDT Fri Aug 20 2021

There will be a few chances for showers and thunderstorms through
the long term period. Temperatures and dewpoints will increase again
early in the week before a cold front brings cooler, less humid air
for late in the week.

On Sunday, high pressure will be moving off to the east setting up
return flow raising the dewpoints back into the 60s late in the day
ahead of an approaching mid-level trough. This system looks like it
will follow a similar path to today's system, through the Dakotas
into Canada in southwest flow, with the attendant surface low moving
to the northeast in southern Canada, well north of the forecast
area. The guidance has been trending down with the potential
rainfall with this system, with perhaps a tenth or two of
precipitation. The 20.12 GFS has the bulk of the precipitation
closer to the surface low north of the international border with
little precipitation for the forecast area, while other guidance has
the precipitation blossom overnight in southwest Minnesota and west
central Wisconsin as a stout LLJ develops. This possibility will be
watched for the potential for some higher rainfall amounts in these
areas. The SPC has a Slight Risk touching southwest Minnesota, with
a Marginal Risk for our Minnesota counties, and General Thunder for
west central Wisconsin. It looks like there will be more than
sufficient shear for organized storms, but the instability (CAPE)
looks pretty meager.

On Monday a weak wave passing south of the CWA may bring a few
showers into far southern Minnesota, but otherwise it looks dry with
high temperatures mainly in the mid to upper 80s and lows in the
60s. Temperatures on Tuesday will be similar to Monday's
temperatures, but another wave in the southwest flow will start to
raise the precipitation chances. There are differences in timing
with this system, but as we get closer to the time timing should
become better. A cold front will cut across the forecast area Late
in the day and overnight, which will introduce cooler, more
comfortable air to the region. Highs on Wednesday will be in the 70s
to near 80 with dewpoints falling into the 50s as cooler and drier
air continues to filter into the area. Highs on Thursday and Friday
look to be only in the 70s with morning lows mainly in the 50s. Late
in the period another short wave looks to affect the region, but
confidence in any particular solution is low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1228 PM CDT Fri Aug 20 2021

Gusty winds this afternoon with VFR conditions at most terminals.
Storms will fire and move from west to east across Minnesota and into
Wisconsin this afternoon into tonight. As the storms pass through
expect MVFR with occasional IFR in the strongest storms. The
strongest storms are expected across western Minnesota possibly
impacting the AXN and RWF terminals. After the storms pass through
expect a return to VFR with the winds shifting to the southwest
tonight and west Saturday morning.

KMSP... Gusty winds up around 30 knots this afternoon and evening
will be the main impact until the storms arrive later this evening.
Storms should become weaker as they approach MSP, but TS still
expected. Additional gusty winds and rainfall will be the main
impacts. Expect a westerly wind shift after the storms pass.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind bcmg WNW 10-15G20 kts.
Sun...VFR. Chc TSRA/MVFR late. Wind NW bcmg SE 5-10 kts.
Mon...VFR. Wind W 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...NDC
LONG TERM...CEO
AVIATION...NDC
Hazardous weather outlook, Aug 20, 2:26 PM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
326 PM CDT Fri Aug 20 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
212030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
326 PM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Very dry vegetation and breezy winds will produce conditions
favorable for rapid wildfire spread over much of central and
southern Minnesota through this evening.

Thunderstorms are likely this evening and tonight. Some storms
may be severe. Damaging wind is the primary hazard, but a few
tornadoes are possible. Large hail is a tertiary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another round of thunderstorms is possible late Sunday into
Sunday night. Severe weather is possible, but confidence is low
with this system.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed for Friday
evening.

The radar

The Minneapolis radar (KMPX), 179 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
August 20, 3:46 PM CST
Where
Douglas County, 2.53 mi SE of (Axn)chndlr Fld Alxn
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.840, -95.370

Thunderstorm Wind, Douglas

When
August 20, 3:51 PM CST
Where
Douglas County, (Axn)chndlr Fld Alxn
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.870, -95.400

Tornado, Kandiyohi

When
August 20, 5:30 PM CST to 5:31 PM CST
Where
Kandiyohi County, 7.74 mi ENE of Sunburg to 7.8 mi ENE of Sunburg
Rating
EFU
Path length
0.08 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
45.394, -95.093

There was a brief tornado just southeast of the intersection of Kandiyohi, Pope, and Stearns Counties. It was caught on video and moved across a bean field and road. Although it did not hit any damage indicators, video suggests the tornado was weak.

Tornado, Stearns

When
August 20, 5:42 PM CST to 5:48 PM CST
Where
Stearns County, 0.15 mi WNW of Belgrade to 2.12 mi NNE of Belgrade
Rating
EF0
Path length
2.12 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
45.451, -95.003

Several storm chasers documented a tornado that started in Belgrade. It knocked over several trees and numerous large branches in town, and took a few shingles and some soffit off a house. It then moved north-northeast out of town, across open fields, and dissipated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyThe tornado archive for Minnesota, 2021Warnings in Minnesota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968193, 968194, 968191, 968192.